Nebraska, 2021

Damaging Winds in Nebraska, August 28, 2021

August 28, 2021 · NWS OAX · 5 events in 3 counties and zones

An MCS resulted in numerous severe storm wind gusts and tree damage across northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An MCS resulted in numerous severe storm wind gusts and tree damage across northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 5:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 5:40 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
640 PM CDT Sat Aug 28 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 327 PM CDT Sat Aug 28 2021

Forecast Summary:

There is a good chance for thunderstorms tonight for most of eastern
Nebraska and southwest Iowa, with some potentially severe storms
over the northern half of the area. A cold front triggering the
storms should be southeast of the area Sunday, bringing cooler
temperatures into early next week. However thunderstorms may ignite
again Sunday night through Monday night as a warm front lifts
through the region. Warmer temperatures will follow for the rest of
the week.

Tonight:

Warm and humid air remained over our area this afternoon as gusty
southerly winds kept dew points close to 70 with temperatures well
into the 90s. A cold front was noted from eastern South Dakota into
western Nebraska, with storms firing along that front this
afternoon. Inhibition ahead of the front should keep convection
confined to the frontal zone into the evening where modest lift
accompanied by diffluent upper flow and mid level warm advection
coincides with surface wind shift.

MLCAPE just ahead of the front was over 2500 J/kg at mid afternoon,
and RAP analysis still indicated some inhibition to overcome. Expect
that to occur later this afternoon as front begins progressing
southeast as mid level shortwave tracks through South Dakota.
Enhanced low level convergence should spark more widespread
convection as front pushes into northeast Nebraska. Best shear
profiles are behind frontal zone now, but with approach of upper
trough/shortwave, shear will increase along front where instability
is maximized. Expect storms to develop along front as we head toward
late afternoon peak heating, with initial supercell and attendant
hail potential before storms congeal into a line with damaging winds
being more likely then.

Severe potential should continue into the evening as front/storms
shift southeast toward Interstate 80 by or after midnight as
enhanced inflow with increasing low level jet maintains storm
intensity. However, we should see decrease in intensity and coverage
after midnight with upper support lifting northeast toward Minnesota
and northern Iowa.

Sunday through Tuesday:

Any lingering showers or storms should be moving southeast Sunday
morning as surface high pressure and cooler airmass settle overhead.
Highs should average the lower 80s most areas.

Isentropic upglide is expected to commence Sunday evening as low
level jet rides over stalled cold front to our south. Front should
progress northward overnight and on Monday, with a continued chance
for thunderstorms through the day. Instability does increase through
the afternoon, with westerly mid level flow providing modest shear
profiles. Thus some strong storms may occur Monday afternoon near
and north of warm front.

Then Monday night and Tuesday, mid level shortwave is advertised by
GFS and ECMWF to dive into eastern Nebraska, maintaining
thunderstorm chances along baroclinic zone along warm front. Most
convection should be out of the area Tuesday morning as shortwave
exits to the southeast.

Wednesday through Saturday:

Mid level heights are advertised to build into the region mid to
late week, allowing temperatures to rebound from the 80s at the
start of the week to closer to 90 by late week. However flattening
of building ridge may allow frontal boundary to drift into northern
Nebraska by Thursday, then settle southward Friday and Saturday.
This scenario would suggest a chance for thunderstorms and slightly
cooler temperatures each day, but will have to fine-tune that part
of the forecast as time goes on.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat Aug 28 2021

Strong southerly wind gusts have maintained their strength into
the evening hours. Expect that winds will decrease in speed before
changing directions and becoming northerly.

Wind change will be the result of a frontal passage. That frontal
passage will also lead to storm development. As of 2330Z, storms
are ongoing in north central Nebraska along the front. A line of
storms will move from northeast Nebraska to the southwest.
Possible hazards are hail, strong winds, and heavy rainfall.
Expect storms to be in the KOFK vicinity near 03Z. Storms will be
slow to move and likely won't impact KLNK or KOMA until a few
hours later.

Near 12Z, short range models do suggest there may be a brief
period of MVFR ceilings. I wasn't confident enough to include that
yet. MVFR ceilings would be short lived as a surface high should
lead to clear skies.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Fajman
Hazardous weather outlook, Aug 28, 2:35 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CDT Sat Aug 28 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a chance for severe thunderstorms along a cold front
moving southeast through eastern Nebraska and southwest Iowa from
late this afternoon through the overnight. Large hail and damaging
winds will be the primary hazards.

Storms along the cold front should be entering northeast Nebraska
late this afternoon, then moving to a Columbus to Onawa line
by about 10 PM. Areas near and south of Interstate 80 should see
storms by midnight or after.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Storm chances return Sunday night into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm
reports are appreciated.

The radar

The Omaha radar (KOAX), 155 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 28, 7:10 PM CST
Where
Boone County, 0.69 mi N of Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.860, -98.080

Trained spotter reported medium to large branches down throughout town.

Thunderstorm Wind, Madison

When
August 28, 8:01 PM CST
Where
Madison County, 3.38 mi WNW of Enola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -97.540

Trained spotter estimated peak wind gust of 60 mph.

Thunderstorm Wind, Madison

When
August 28, 8:11 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport ASOS measured a peak wind gust of 61 mph.

Thunderstorm Wind, Stanton

When
August 28, 8:25 PM CST
Where
Stanton County, 9.78 mi NW of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -97.350

Emergency manager reported minor tree damage with 3 to 4 inch tree limbs snapped.

Thunderstorm Wind, Stanton

When
August 28, 8:30 PM CST
Where
Stanton County, 11.07 mi S of Stanton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.790, -97.220

Emergency manager reported 6 to 8 inch tree limbs down across southern Stanton County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982758, 982761, 982763, 982765, 982766.